Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 355, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 17, 1996, 5:10 PM CDT for Oregon County, Shannon County, Missouri. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 17, 1996, 5:10 PM CDT (22:10 UTC)
- Expired
- Oct 17, 1996, 6:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Oregon County, MO, Shannon County, MO
The radar
The Springfield radar (KSGF), 181 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 17, 5:14 PM CDT | Hail 0.75 | Birch Tree, MO | |
| Oct 17, 5:21 PM CDT | Hail 0.75 | Birch Tree, MO | |
| Oct 17, 5:55 PM CDT | Hail 0.75 | Koshkonong, MO | |
| Oct 17, 6:04 PM CDT | Hail 0.75 | Thayer, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 943 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 424 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 172212 SVRSGF MOC149-203-172300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 510 PM CDT THU OCT 17 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL MISSOURI ...OREGON COUNTY...SHANNON COUNTY AT 508 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM MIDRIDGE TO BIRCH TREE TO MOODY MOVING NORTHEAST AT 30 MPH. THE HOWELL COUNTY SHERIFF'S OFFICE REPORTED DIME SIZE HAIL JUST WEST OF WEST PLAINS AT 458 PM. THESE STORMS WILL AFFECT THE TOWNS OF WINONA...ALTON...AND THAYER BY 530 PM. RESIDENTS CAN EXPECT HAIL TO THE SIZE OF QUARTERS...STRONG GUSTY WINDS...AND DANGEROUS LIGHTNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. SHUMWAY/GAEDE &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 2:43 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Oct 17, 2:43 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT THU OCT 17 1996
FCST PROBLEM...CHC OF PCPN...TEMP/CLDS.
A LINE OF STRONG TO SEVERE THUNDERSTORMS WERE WORKING ITS WAY ACROSS
SOUTHERN MISSOURI. CURRENT SFC ANALYSIS INDICATED COLD FRONT EXTENDED
FROM JUST EAST OF COLUMBIA...SOUTHWEST TO NEAR BRANSON MISSOURI.
LATEST SAT INDICATED A SOLID CLD DECK ACROSS MOST OF CWA...HOWEVER
SOME SUN NEAR THE MISSOURI...KANSAS...AND OKC BORDER. ALSO SAT INDICATES
A CLEARING TREND BEGINNING TO DEVELOP ACROSS CENTRAL KANSAS...INDICATING
STRONG SUBSIDENCE WORKING ACROSS THE CENTRAL PLAINS. ALSO SOME
SHOWERS WERE ACROSS EASTERN KANSAS AND WESTERN MISSOURI MAINLY
NORTH OF A FT SCOTT AND NEVADA LINE. I BELIEVE THIS WAS CAUSED BY SOME
DAYTIME HEATING IN EASTERN KANSAS WITH COLD AIR ALOFT.
EUSING NGM MODEL DUE TO ETA MODEL NOT AVAILABLE. CAA CONTINUES TO WORK
SOUTH BEHIND CD FNT TONIGHT...WITH 0 DEGREE LINE AS FAR SOUTH AS CENTRAL
MISSOURI. HOWEVER...A QUICK WARM UP DEVELOPS AS WAA STARTS FRIDAY NIGHT
INTO THE REGION. COLDEST TEMPERATURES LOOK TO BE TONIGHT INTO TOMORROW
WITH SOME MIDDLE TO UPPER 30S A GOOD BIT ACROSS MOST OF THE CWA...
EXCEPT WHERE SOME CLOUDS MAY INTERFER IN EXT SC MO TONIGHT.
GUIDANCE TEMPERATURES LOOK REASONABLE WITH A LOWS NOT AS COLD AS
LAST RUN OF FWC GUIDANCE.
THIS EVENING...
SGF...CLOUDY WITH SCATTERED SHOWERS AND THUNDERSTORMS ENDING.
DECREASING CLOUDS OVERNIGHT WITH A LOW IN THE MIDDLE TO UPPER 30S.
WINDS NORTHWEST 15 TO 25 MPH EARLY DECREASING TO 5 TO 15 MPH AFT
MIDNIGHT.
JLN...DECREASING CLOUDS WITH WINDS NORTHWEST 15 TO 25 MPH DECREASING
TO 5 TO 15 MPH AFT MIDNIGHT. LOWS IN THE LOWER TO MIDDLE 30S.
SGF BB 036/059 039/065 048 25400
JLN BB 033/062 043/067 049 25-00
TAGGARTIn the hours before
Special weather statement, Oct 17, 1:03 PM CDT, 4 hours 7 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU OCT 17 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...CHANCE OF THUNDERSTORMS FOR SOUTH CENTRAL MISSOURI... A STRONG COLD FRONT EXTENDED FROM A LOW PRESSURE SYSTEM OVER SOUTHERN MINNESOTA AND STRETCHED THROUGH CENTRAL IOWA...WESTERN MISSOURI AND INTO NORTHERN TEXAS. THIS FRONT WILL CONTINUE TO PUSH ACROSS THE REGION FROM WEST TO EAST FOR THE REST OF THIS AFTERNOON. THERE IS A NARROW BAND OF MOISTURE AHEAD OF THE FRONT THAT COULD PRODUCE A FEW SHOWERS IN THE SPRINGFIELD AREA. HOWEVER... POINTS EAST OF SPRINGFIELD WILL HAVE THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WITH SOME STORMS POSSIBLY BECOMING SEVERE...ESPECIALLY EAST OF A WEST PLAINS TO SALEM LINE. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL...WITH ISOLATED TORNADOES POSSIBLE. THE COLDEST AIR OF THE SEASON WILL MOVE INTO THE REGION TONIGHT WITH TEMPERATURES IN THE LOW TO MID 30S FOR FRIDAY MORNING. DUE TO WINDS IN THE 10 TO 15 MPH RANGE...ONLY LIGHT SCATTERED F\ROST IS EXPECTED. SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED LATER THIS AFTERNOON FOR AREAS EAST OF SPRINGFIELD. SHUMWAY
Special weather statement, Oct 17, 1:42 PM CDT, 3 hours 28 minutes before
MOZ058-070-071-082-083-092-096>098-104>106-180045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 140 PM CDT THU OCT 17 1996 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED THROUGH THE EARLY EVENING... ...SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 8 PM CDT... A STRONG COLD FRONT WAS MOVING THROUGH SOUTHERN MISSOURI THIS AFTERNOON AND IS EXPECTED TO GENERATE STRONG TO SEVERE THUNDERSTORMS EAST OF A LINE FROM BRANSON...TO HARTVILLE...TO VIENNA. A LINE OF STRONG THUNDERSTORMS HAD DEVELOPED FROM NEAR TUSCUMBIA TO LEBANON AND WERE MOVING EAST. THIS LINE IS EXPECTED TO INTENSIFY AND CONTINUE TO MOVE THROUGH THE REST OF SOUTH CENTRAL MISSOURI DURING THE AFTERNOON. A WATCH HAS BEEN ISSUED FOR MUCH OF SOUTH CENTRAL AND SOUTHEAST MISSOURI THROUGH 8 PM THIS EVENING. THE COUNTIES INCLUDING IN THE WATCH ARE MARIES...PHELPS...DENT...SHANNON...OREGON...HOWELL...TEXAS...PULASKI... WRIGHT...DOUGLAS...OZARK...TANEY. THE ATMOSPHERE IS VERY UNSTABLE EAST OF THE COLD FRONT...THEREFORE SPOTTERS SHOULD BE ON NOTICE FOR ACTIVATION. TAGGART
Special weather statement, Oct 17, 4:26 PM CDT, 44 minutes before
MOZ058-070-071-082-083-092-096>098-104>106-180045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 420 PM CDT THU OCT 17 1996 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR A PART OF SOUTH CENTRAL MISSOURI... THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE COUNTIES OF TANEY...PULASKI...AND MARIES. THE THREAT FOR SEVERE WEATHER HAS ENDED FOR THESE COUNTIES AS THE LINE OF SEVERE STORMS HAS PUSHED EAST. THE WATCH IS S2TILL IN EFFECT FOR OZARK...DOUGLAS...WRIGHT...PHELPS... TEXAS...DENT...SHANNON...OREGON...AND HOWELL UNTIL 8 PM CDT. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 1:35 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 40 min |
| Oct 17, 1:52 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 53 min |
| Oct 17, 2:15 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 45 min |
| Oct 17, 2:45 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 45 min |
| Oct 17, 3:11 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 64 min |
| Oct 17, 3:19 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Texas, Wright | 56 min |
| Oct 17, 3:59 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 61 min |
| Oct 17, 4:13 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 62 min |
| Oct 17, 4:13 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Texas | 62 min |
| Oct 17, 4:55 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 50 min |
| Oct 17, 5:57 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.